I have been with my husband for about 5 years and all through this time he has been fighting an addiction to pain killers. But, let me go back a little further... when he was going through a tough seperation with his previous wife he got invovled in cocaine among other things. I'm not sure how he managed to get out of that, but he did it on his own and that is probably when he began using the pain meds (oxy mainly), as I substitution I guess. He is not the sterotypical addict. He is a successful business owner with nealry 100 employees in a small town. Since he began using the oxy, he has been on a constant roller coaster of ups and downs. He will go from using it in small doses to a one point 320 mg or more of oxy per day then back down to small doses (30 mg per day) with overdoses of soma (EVIL medicine) thrown in too. After a particularly bad point, I encouraged him to get help and we got hooked up with a doctor that started him on suboxone. At that point, he was so bad off that the suboxone probably saved his life.So, this is where things started to get somewhat better. However, this has been about 2-3 years now. But, never have they been great. He was constantly going back and forth between pain meds and suboxone, using it a crutch to avoid withdraw. But, he could never totally get off of either. He tried everything from going cold turkey to tapering down. Needless to say, he had not ben totally clean (icnlding suboxone) more than 1 -2 weeks since he started it. I have trouble relating because, the worst thing I've been addicted to is caffeine. I blame myself a lot, because of my lack of understanding and beleiving the lies he tells me, I have been something of an enabler. I am now in complete control of all the medicine in our house (even the advil pm because he would take 20 of them to go to sleep) and all of the money so he doesn't have access to get more meds. This is where we are now... on 4th of July weekend he got ahold of percs from a friend and took all of them (I cant get a straight answer how many that was) I was away with my mom when this happened, when I got home he was already back on the suboxone. He was so slow in his thoughts, speech, movements, that I couldn't hold a conversation with him. He would sleep or lay around all day and all night. So, this is when I took control of his meds. At this point he was taking suboxone (I'm not sure what mg., he says six 8mg pills a day, who knows how many xanex because he can't remember anything and 1-2ambien at night) All of this is his fear that he won't be able to sleep, or he will be anxious or irritated. Never mind that he can't function anyway! So, he hasnt been to work for a week and a half while I have tried to get him under control and into some semblance of normalcy. I have got him down to two- three 8 mg pills of suboxone per day, NO ambien and cut back on the xanex. After all this info, this is the problem... on these dosages he is still not normal. Physically he is fine, no withdraw, however mentally I can't describe him as anything other than slow. He can't have a conversation, he doesn't remember things, he can't get words out and he just seems lost. This isn't the first time is has happened, but I ususally find out he is taking too much of something. Since, he has NO access to anything I don't know what it could be. This has been going on for over a week now, with little to no improvement. I can't let him come to work, because his employees can't see him like this. So, I am trying to keep the business running and keep him straight, let alone take care of my daughter and everythign else. I am nealry at my wits end and I need my husband back. We have dicussed out patient rehab or even in patient, but I don't have much faith in those options. Any ideas or suggestion would be appreciated I hae no where else to turn.
14 Jul 2010
Hello... I can say with 99% certainty, that the xanax and ativan is what is slowing him down. Benzo addiction is more dangerous than opiate addiction because going cold turkey off of benzos can kill you. Coming off opiates can't, but the person withdrawaling will feel like they are dying.
I would suggest getting him down to the perscribed dose of the benzo's.. and after a week of being at the perscribed dose, find a benzo taper plan, either thru your doctor or from a reputable site. 8mg's of benzos a day is a high dose, and 4mg's a day is still high, but not so dangerous where it could cause an overdose. I have an anxeity disorder, and when I was taking xanax, at my HIGHEST I was taking 1mg a day.
Hope this helps... and good luck to you both!
12 Jul 2010
hi hiswife, sounds to me like you came to the right place.you and my gfriend could have made a matching pair. first let me say this,if he doesn't want to help himself there's not much you can do.unless your sure you can keep him from buying extra pills wherever he is getting them from. does he have a suboxone doctor ? if he does then add me as a friend,and ill do the same and we can talk without 10 diffrent people trying to help.i just got 1 year clean on suboxone,witch for me is a frakin miracle. ... im "subzero58"... pete
12 Jul 2010
Wow, thats a lot of trauma to go through, i commend you for staying strong. The mental state hes in right now is going to be hard to overcome. If hes been on these drugs for 5 years its going to take longer than 5 days to get him off them and back to normal.
Inpatient therapy is usually really successful for people, but seeming as hes already on suboxone and tapering outpatient therapy may be good. But i would really suggest you guys not go through this alone, it will make it easier to have people helping you that have gone through the process before.
Good luck and keep us posted.
- Suboxone Information for Consumers
- Suboxone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Suboxone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
The reason I ask that is because I have never heard of Suboxone but I iknow alot about Methadone. I know Methadone can be used for pain relieving or ...
5 answers • 13 Feb 2010
I have been fighting the worst pain killer addiction in my life. And I will be starting suboxone this week and my doctor mentioned the dangers if i ...
2 answers • 6 Mar 2010
He's been taking it for about 2 months and I see a big change in him. My problem is the treatment is pretty expensive and we are still paying ...
4 answers • 19 Jul 2011